floppy iris syndrome

This is an over-relaxation of the iris, usually caused by urinary medications like Flomax, that makes cataract surgery more difficult. The iris is the colored part of the eye – some people have blue irises and others have brown.  The iris is a muscle as well, and this muscle makes your pupil large or small depending upon ambient lighting. Urinary medications like Flomax make your iris muscle “relax” and become “floppy.”  This relaxation can be so intense that when we make our initial microincision into the eye during surgery, the iris can bulge forward and actually block that incision!  This makes surgery challenging, as you can imagine. There are many modern methods to deal with floppy iris … but there is no doubt that Flomax makes cataract surgery difficult.  This is especially true if your cataract is extremely dense or you don’t dilate well.  Floppy iris syndrome is something we see a lot in ophthalmology and the prevalence is increasing (Flomax has gone generic so we’re seeing more usage).  Other urinary drugs associated with floppy iris include Hytrin (terazosin), Cardura (doxazosin), and Uroxatral (alfuzosin).

SHARE
Dr. Timothy Root is a practicing ophthalmologist and cataract surgeon in Daytona Beach, Florida. His books, video lectures, and training resources can be found at:

3 COMMENTS

  1. I did ssee the iris move during my surgery . It was then pushed back into place. This proceedure was dry —only noticed a wash or spray about 3X but vision was always very clear. I would liken it to ” a blue fish eating green alge”. The second proceedure was aways as if looking thru a waterfall.

    Thank youu for your response and “The Root Eye Dictionary”.

LEAVE A REPLY

Please enter your comment!
Please enter your name here